Tornadoes · United States · Tennessee · 2021
EF0 tornado, Unity to Rhyan Spgs, Tennessee, December 6, 2021
From Unity to Rhyan Spgs, this EF0 tornado ran 2.6 miles across Overton County on December 6, 2021, touching down at 6:56 AM CST and reaching 100 yards wide. It killed nobody, and did $15,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- December 6, 2021
- Touchdown
- 6:56 AM CST (12:56 UTC)
- Lifted
- 6:59 AM CST (12:59 UTC)
- On the ground
- 3 minutes
- Path length
- 2.6 miles (4.2 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- County
- Overton County
- Touchdown point
- 36.475, -85.306
- Lift-off point
- 36.479, -85.260
- Record number
- 2112060656-01
What the Weather Service recorded
After some isolated thunderstorms moved across Middle Tennessee during the afternoon and evening hours on December 5, a line of severe thunderstorms moved across Middle Tennessee during the early morning hours on December. This line of thunderstorms produced 5 tornadoes and numerous reports of wind damage.
An EF0 tornado touched down west of Independence Road northeast of Allons and moved east across Mullins Lane and Stover Road blowing down trees and damaging the roofs of several barns. The tornado took a slight northeast turn across the intersection of Willow Grove Highway and Cherokee Lane where it blew the metal roof off of one home and damaged several outbuildings and barns. Numerous trees were downed in this area as well. Tree damage continued to the east before the tornado lifted west of Jaybird Lane. This tornado is the first December tornado on record for Overton|County.
An EF0 tornado touched down near the Monroe community east of Garrett Town Lane and moved eastward, blowing down a few trees. It crossed Highway 111 causing damage to fencing around the recycling plant and downed several more trees. As it continued east, the tornado strengthened, blowing down dozens of trees and destroying several outbuildings along Bethsadia Road, Ester Jones Road, and Big Hollow Road. Debris was blown hundreds of yards away along this portion of the path. The tornado lifted near Dale Hollow Lake. This tornado is the first December tornado on record for Pickett County.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
0 minutes of warning. NWS OHX issued a tornado warning for this county at 12:56 UTC, 0 minutes before the tornado touched down, in force until 13:15 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 12:38 UTC | 13:15 UTC | Severe Thunderstorm Warning | OHX |
| 12:56 UTC | 13:15 UTC | Tornado Warning | OHX |
| 13:11 UTC | 13:41 UTC | Severe Thunderstorm Warning | OHX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Marginal Risk. The outlook in force was issued at 06:00 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the tornado touched down at Dec 6, 6:27 AM CST, 29 minutes earlier.
Area forecast discussion, Dec 6, 6:27 AM CST, 29 minutes before
Area Forecast Discussion National Weather Service Nashville TN 627 AM CST Mon Dec 6 2021 .UPDATE... FOR 12Z AVIATION DISCUSSION. && .DISCUSSION... Decent SVR Wx potential continues to set up over the area as a strong cold front approaches. This front is currently near our northwest and will move rapidly across the mid-state this morning, moving east of the Plateau by noon. The associated line to the northwest is expected to accelerate a bit as it moves southeast, but there will be plenty of development out ahead as well. LLJet ahead continues to strengthen, ramping shear/helicity to high-end. Instability is not exceptionally high but given other parameters/ features is plenty sufficient for a SVR storm or two to develop. There may even be potential for a few spinups along the leading edge of the incoming QLCS as its orientation shifts more N/S over the next few hours, but mainly west of I65. Parameters do show a moderate drop-off as we head toward the Plateau so while we are likely to see this line strengthen some across our northwest, we should also see a weakening trend as it moves east of I-65. Heavy rain/minor flooding also an issue across our northwest half but this line should be moving quite good thus do not really anticipate many impacts there. Showers and storms should end area- wide by early afternoon. Behind this system, we will see a very noticable cool down as a SFC high crosses the OH/TN valleys, actually starting this afternoon. Tuesday night, another upper wave approaches, which passes early Wednesday. Models continue to keep pcpn largely south/east of us near a weak front but did carry a small pop east Tuesday night/Wednesday. If pcpn develops, we could even see an early morning mix. Overall mid-week will be dry, but a another dynamic system setting up for late week and into the weekend, eventually culminating with a passing cold front and sharp upper trough on Saturday. We are likely to see bigger impacts starting Thursday night but Saturday at this point looks like a washout. But things will dry out Sunday. && .AVIATION... 12Z TAF DISCUSSION. Fairly strong cold front currently pushing through the area causing strong winds, heavy rain. This boundary already past BNA/CKV but heavy rain will continue to affect MQY for a bit, and CSV shortly. Strong winds ahead will shift to the northwest behind and remain strong/gusty for several hours. Additionally, CIGs should remain low this morning but improve pretty quickly after the front passes. Once going VFR later today, it should remain that way overnight. && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION......07 AVIATION........07
Hazardous weather outlook, Dec 6, 3:24 AM CST, 3 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Nashville TN 324 AM CST Mon Dec 6 2021 TNZ005>011-023>034-056>066-075-077>080-093>095-071030- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson- Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury- Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee- Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 324 AM CST Mon Dec 6 2021 This Hazardous Weather Outlook is for Middle Tennessee. .DAY ONE...Today and tonight. Isolated strong to severe storms are possible through late morning, mainly around and west of I-65. Damaging wind is the main threat, but a brief spinup tornado is also possible. Minor flooding may also occur, mainly west of I-65. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. 07
In the hours before
Special weather statement, Dec 6, 5:46 AM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Nashville TN
546 AM CST Mon Dec 6 2021
TNZ008>010-027>031-062-064-061230-
Rutherford TN-Davidson TN-Wilson TN-Trousdale TN-Sumner TN-Clay TN-
De Kalb TN-Jackson TN-Macon TN-Smith TN-
546 AM CST Mon Dec 6 2021
...Strong thunderstorms will impact portions of Smith, southeastern
Davidson, northwestern De Kalb, north central Rutherford,
northwestern Jackson, eastern Sumner, Wilson, northwestern Clay,
Macon and Trousdale Counties through 630 AM CST...
At 546 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Westmoreland to Nashville. Movement was
east at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Gallatin, Lebanon, Lafayette, Carthage, Hartsville, Hendersonville,
Smyrna, La Vergne, Mount Juliet, Lakewood, Westmoreland, Watertown,
Gordonsville, Red Boiling Springs, Hermitage, Rural Hill, Antioch,
Belinda City, Hickman and South Carthage.
This includes the following highways...
Interstate 40 between mile markers 215 and 261.
Interstate 24 between mile markers 54 and 61.
Interstate 840 between mile markers 63 and 76.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3662 8555 3597 8603 3604 8677 3665 8635
TIME...MOT...LOC 1146Z 276DEG 34KT 3664 8628 3608 8666
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
ShamburgerLocal storm report, Dec 6, 5:48 AM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
548 AM CST MON DEC 6 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 AM NON-TSTM WND GST 11 WNW CLARKSVILLE 36.63N 87.54W
12/06/2021 M41 MPH MONTGOMERY TN MESONET
MESONET STATION FCRT1 FORT CAMPBELL. THIS IS
A POST FRONTAL WIND GUST.
&&Local storm report, Dec 6, 6:19 AM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
619 AM CST MON DEC 6 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 AM TSTM WND DMG HARTSVILLE 36.39N 86.17W
12/06/2021 TROUSDALE TN EMERGENCY MNGR
TREE DOWN BLOCKING THE ROAD ON RIVER STREET
IN DOWNTOWN HARTSVILLE.
&&
BMSLocal storm report, Dec 6, 6:34 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
634 AM CST MON DEC 6 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 AM TSTM WND DMG CLARKSVILLE 36.57N 87.35W
12/06/2021 MONTGOMERY TN EMERGENCY MNGR
REPORT OF TREES AND LIMBS DOWN THROUGH OUT
THE COUNTY WITH THE FRONT. TIME ESTIMATED
VIA RADAR.
&&
FBLocal storm report, Dec 6, 6:41 AM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
641 AM CST MON DEC 6 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 AM TSTM WND DMG 3 SSW TENNESSEE RIDGE 36.28N 87.78W
12/06/2021 HOUSTON TN 911 CALL CENTER
REPORTS OF TREES AND LIMBS DOWN IN LEWIS
BRANCH AND BAITMAN BRANCH AREAS OF HOUSTON
COUNTY. TIME ESTIMATED VIA RADAR.
&&
FBLocal storm report, Dec 6, 6:49 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
649 AM CST MON DEC 6 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 AM TSTM WND DMG SPRINGFIELD 36.50N 86.88W
12/06/2021 ROBERTSON TN EMERGENCY MNGR
TWO STRUCTURE FIRES FROM LIGHTNING STRIKES
IN MARTIN CHAPEL AREA. TIME ESTIMATED VIA
RADAR.
&&
FBThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Nashville Metro, TN (KBNA), 12:00Z
0.9 hours before the tornado, 124 km from the path. December 6, 2021.
- Mixed-layer CAPE
- 250 J/kg
- Mixed-layer CIN
- -10 J/kg
- Surface CAPE
- 264 J/kg
- Mixed-layer LCL
- 665 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 509 m²/s²
- 0-3 km storm-relative helicity
- 600 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 3.8
- 0-3 km lapse rate
- 6.5 K/km
Nashville Metro, TN (KBNA), 00:00Z
11.1 hours after it, 124 km from the path. December 7, 2021.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -140054 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1547 m above ground
- 0-6 km bulk shear
- 84 kt
- 0-1 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -69 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 2.1 K/km
The radar
The Nashville radar (KOHX), 117 km away, was scanning. The volume nearest the touchdown began at 12:56 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 12:56 UTC | TORNADO | 6 Nne Livingston | Overton, TN | AN EF0 TORNADO TOUCHED DOWN WEST OF INDEPENDENCE ROAD NORTHEAST OF ALLONS AND MOVED EAST ACROSS MULLINS LANE AND STOVER ROAD BLOWING DOWN TREES AND DAMAGING THE ROOFS OF SEVERAL BARNS. THE TORNADO TOOK A SLIGHT NORTHEAST |
| 13:00 UTC | TSTM WND DMG | 3 Wnw Cookeville | Putnam, TN | FACEBOOK PHOTO OF BARN PARTIALLY COLLAPSED ON PIPPIN ROAD. |
| 13:04 UTC | TORNADO | 7 Ssw Byrdstown | Overton, TN | AN EF0 TORNADO TOUCHED DOWN NEAR THE MONROE COMMUNITY EAST OF GARRETT TOWN LANE AND MOVED EASTWARD, BLOWING DOWN A FEW TREES. IT CROSSED HIGHWAY 111 CAUSING DAMAGE TO FENCING AROUND THE RECYCLING PLANT AND DOWNED SEVERAL |
| 13:05 UTC | TSTM WND DMG | 7 Ssw Byrdstown | Overton, TN | TREES AND FENCES DOWN ON HIGHWAY 111 AT THE OVERTON AND PICKETT COUNTY LINE. REPORT VIA FACEBOOK. |
| 13:06 UTC | TSTM WND DMG | 6 Ne Livingston | Overton, TN | EMERGENCY MANAGEMENT REPORTED A FACEBOOK REPORT OF ROOF DAMAGE IN INDEPENDENCE. TIME ESTIMATED VIA RADAR. |
| 13:20 UTC | TSTM WND DMG | Jamestown | Fentress, TN | TREES AND POWER LINES DOWN IN THE RIDGE TOP ACRES AREA OF JAMESTOWN. REPORT VIA FACEBOOK. |
| 13:22 UTC | TSTM WND DMG | 1 N Jamestown | Fentress, TN | DAMAGE TO HVAC EQUIPMENT ON ROOF OF PINE HAVEN ELEMENTARY SCHOOL AS WELL AS OUTBUILDINGS BEHIND THE SCHOOL. |
| 13:22 UTC | TSTM WND DMG | 1 N Jamestown | Fentress, TN | STRAIGHT LINE WINDS ESTIMATED UP TO 70 MPH KNOCKED OVER 3 HVAC UNITS ON THE ROOF OF PINE HAVEN ELEMENTARY SCHOOL AND DAMAGED A PORTABLE BUILDING. A DUGOUT AT THE BASEBALL FIELD ACROSS THE STREET COLLAPSED AND BLEACHERS W |
| 13:30 UTC | TSTM WND DMG | 8 Ssw Byrdstown | Overton, TN | CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 8 SSW BYRDSTOWN. REPORT OF TREES DOWN IN ROADWAY ON WIRMINGHAM ROAD IN MONROE. TIME ESTIMATED VIA RADAR. |
| 13:30 UTC | TSTM WND DMG | 8 Ssw Byrdstown | Overton, TN | REPORT OF TREES DOWN IN ROADWAY ON WIRMINGHAM ROAD IN MONROE, WHICH IS IN EXTREME SOUTHERN OVERTON COUNTY. TIME ESTIMATED VIA RADAR. |
| 13:55 UTC | TSTM WND DMG | 4 Ese Big South Fork Na | Scott, TN | SEVERAL TREES DOWN. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2021 tornado in TennesseeEvery tornado in Tennessee since 1950Warnings in force in Tennessee nowThe forecast where you are
The other tornadoes of December 6, 2021
14 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| December 6 | 4:10 AM EST | EF1 | Franklin, KY | 1.5 | 50 | |||
| December 6 | 4:22 AM EST | EF1 | Scott, KY | 0.3 | 60 | 2 | ||
| December 6 | 3:23 AM CST | EF0 | Graves, KY | 5.9 | 100 | $25,000 | ||
| December 6 | 3:34 AM CST | EF1 | Graves, KY | 9.6 | 500 | $229,000 | ||
| December 6 | 4:33 AM CST | EF1 | Todd, KY | 8.6 | 100 | $150,000 | ||
| December 6 | 4:40 AM CST | EF0 | Todd, KY | 4.4 | 75 | $10,000 | ||
| December 6 | 5:59 AM CST | EF0 | Trousdale, TN | 4.8 | 100 | $15,000 | ||
| December 6 | 6:34 AM CST | EF0 | Lawrence, TN | 0.3 | 25 | $5,000 | ||
| December 6 | 6:55 AM CST | EF0 | Vernon Parish, LA | 0.2 | 10 | $2,000 | ||
| December 6 | 7:04 AM CST | EF0 | Pickett, TN | 3.0 | 200 | $25,000 | ||
| December 6 | 7:40 AM CST | EF1 | Moore, TN | 8.0 | 100 | $30,000 | ||
| December 6 | 9:05 AM CST | Unrated | Morgan, AL | 1.3 | 100 | |||
| December 6 | 2:40 PM CST | EF0 | Washington Parish, LA | 0.9 | 25 | |||
| December 6 | 2:56 PM CST | EF0 | Saint Tammany Parish, LA | 4.2 | 75 | $50,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.